Clozapine-Associated Pulmonary Embolism: A High-Mortality, Dose-Independent and Early-Onset Adverse Effect.
Am J Ther. 2018 Jul/Aug;25(4):e434-e438
Authors: Sarvaiya N, Lapitskaya Y, Dima L, Manu P
BACKGROUND: Recent epidemiological studies have identified an excess of pulmonary embolism (PE) cases in patients treated with antipsychotic drugs. The findings are particularly relevant for patients treated with clozapine, which has many potentially life-threatening adverse drug effects. Among these adverse drug effects are myocarditis and agranulocytosis that have early onset and are dose independent, but also seizures and myocardial repolarization delay, which are dose dependent and may occur at any time. Together with death rates, these variables have important implications for clinical practice.
AREAS OF UNCERTAINTY: Study Question: What are the time of onset, dose relationship, and mortality of clozapine-associated PE?
DATA SOURCES: The published case reports of clozapine-associated PE were identified in a MEDLINE search. Cases occurring within 6 months of starting clozapine were considered to have early onset. Dosages of clozapine at the time of PE were defined as low (200 mg/d or less) or high (300 mg/d or greater). Patient outcome was divided into survival of the PE event and death.
RESULTS: The search identified 23 cases of clozapine-associated PE. The PE had early onset (6.4 ± 7.0 weeks) in 20 patients (87%, 95% confidence interval 67.9%-95.5%). PE occurred in 9 patients treated with low doses (152.8 ± 50.7 mg/d) and in 11 patients on high doses (372.7 ± 127.2 mg/d) of clozapine. Six patients (26.1%, 95% confidence interval 12.6%-46.5%) died.
CONCLUSIONS: A systematic review of the published case reports of clozapine-associated PE indicates that this adverse effect is highly lethal, has early onset and is dose independent. The findings should prompt careful monitoring and consideration of prophylactic treatment for venous thromboembolism for 6 months after starting treatment with clozapine.
PMID: 29985823 [PubMed - in process]